Heavy Snow, Garrett
- When
- March 24, 6:00 PM EST to March 25, 4:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A complex low pressure system moved east across the upper Ohio Valley the evening of the 24th before the storm transitioned to a large coastal low later in the day of the 25th. Snowfall amounts from 8 to 12 inches in 12 hours fell in the higher elevations of Preston and Tucker counties in West Virginia, Garrett county Maryland, and the ridges of Fayette and Westmoreland counties in Pennsylvania.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A complex low pressure system moved east across the upper Ohio Valley the evening of the 24th before the storm transitioned to a large coastal low later in the day of the 25th. Snowfall amounts from 8 to 12 inches in 12 hours fell in the higher elevations of Preston and Tucker counties in West Virginia, Garrett county Maryland, and the ridges of Fayette and Westmoreland counties in Pennsylvania. A band of heavier snow also fell over much of Greene county in southwest Pennsylvania where an average of 6 inches of snow fell in under 12 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 24, 2:12 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT SUN MAR 24 2013
.SYNOPSIS...
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT AS STRONG LOW
PRESSURE WILL PRODUCE WIDESPREAD SNOW OVER THE UPPER OHIO VALLEY
REGION TONIGHT AND MONDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
ADJUSTMENTS TO THE NEAR TERM PD INCLUDED INCRSD PRECIP
PROBABILITIES FOR AREAS SOUTH OF I 70 AS PCPN SWATCH CONTS TO MOVE
NEWD IN ADVN OF THE PARENT LOW. TEMPS ARE ABOVE FREEZING IN THOSE
AREAS...WITH EXCEPTION FOR THE HIGHER ELEVATIONS...BUT LOW
DEWPOINTS WERE ALSO OBSERVED. THUS...WETBULBING WITH THE
INITIATION OF PCPN SHOULD DROP READINGS BACK TWD THE FREEZING
MARK...AND SNOW WL BGN TO ACCUMULATE IN THE ZZV AREA AS EVE APPRCHES.
CONFIDENCE IN PROLONGED SNOWFALL EVENT FOR THE REGION RMNS HIGH
FOR THE OVRNGT AND EARLY MONDAY PD WITH BANDS OF HEAVIER SNOW
ANTICIPATED IN THE FAVORABLE DEFORMATION/FRONTOGENETICAL FORCING
ZONES TO THE EAST AND NORTH OF THE MID LVL LOW TRACK.
ALTHOUGH MDL DEPICTIONS OF THAT TRACK ARE IN GENL AGRMT AND HAVE
BEEN CONSISTENT...EXACT PLACEMENT AND LONGIVITY OF THOSE HEAVIER
SNOW BANDS RMN QNABLE...ALTHOUGH RECENT SOLNS HAVE PULLED THE
POTENTIAL SOUTHWARD. BROAD WARNING GENERALLY FM I 80 TO I 70 THUS
RMNS IN EFFECT THRU EARLY MONDAY FOR SNOW TOTALS MEANDERING AROUND
THE 6 INCH MARK.
FOR THE RIDGES...UPSLOPE ENHANCEMENT IS EXPECTED TO DRIVE ACCUMULATION
TOTALS TOWARD THE FOOT RANGE OVR THE HIGHER ELEVATIONS.
ON MONDAY MORNING...RAPID DVLPMNT OF A COASTAL LOW WL SAP SYSTEM
SPPRT AND BRING AN QUICK END TO THE HEAVIER SNOW AS COLD
ADVCTN/ISENTROPIC DOWNGLIDE ENSUES IN THE MID LVLS.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SNOW SHOWERS WL CONT TO WRAP ARND THE WRN FLANK OF THE COASTAL
LOW INTO TUESDAY...BUT ADDITIONAL ACCUMULATION IS NOT EXPECTED TO
BE SIGNIFICANT.
UPR LVL TROF IS EXPD TO DROP SEWD ACRS THE GT LKS RGN TUE NGT INTO
WED. WL KEEP SHSN CHCS MAINLY N AND E OF PIT IN LK ENHANCED AND
UPSLOPE AREAS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRES IS FORECAST TO SHIFT SLOWLY EWD ACRS THE RGN DURING THE
LATTER HALF OF THE WEEK. THUS...DRY WEATHER IS PROGGED WITH A SLOW
WARMING TREND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS WL END THIS EVE AS DVLPG LOW PRES TRACKS EWD TWD THE
AREA. EXPTG MVFR IN SN TO DVLP THIS EVE S AND W OF PIT...THEN SPRD
NEWD. IFR WL ALSO DVLP SW-NE AS THE HEAVIER SN MOVES IN OVRNGT. WL
INCLUDE PD OF LIFR WHEN HEAVIEST SN IS EXPD...MAINLY PIT SWD. EXPT
THE SN TO DCRS IN INTENSITY MON AFTN AS THE LOW REDVLPS OFF THE E
CST...WITH A SLOW RETURN TO LOW END MVFR BY EVE.
.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
OCNL RESTRNS WL LIKELY PERSIST THRU ERLY THU IN SCT SHSN WITH SVRL
UPR LVL WAVES MOVE ACRS THE GT LKS RGN IN COLD NW FLOW. HI PRES AND
VFR CONDS RETURN THU NGT AND FRI.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR OHZ039-040-048-
049-057>059.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
MONDAY FOR OHZ041-050.
WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR OHZ068-069.
PA...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR PAZ031.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
MONDAY FOR PAZ013>016-020>023-029-073-075.
WINTER WEATHER ADVISORY FROM 2 AM TO 11 AM EDT MONDAY FOR
PAZ007>009.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY
FOR PAZ074-076.
WV...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR WVZ003-004.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
MONDAY FOR WVZ001-002.
WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR WVZ023-041.
WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR WVZ012-021-
022.
&&
15/07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1115 AM EDT SUN MAR 24 2013 OHZ039-040-048-049-057>059-PAZ031-WVZ003-004-251515- TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT- GREENE-OHIO-MARSHALL- 1115 AM EDT SUN MAR 24 2013 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-251515- MERCER-VENANGO-FOREST- 1115 AM EDT SUN MAR 24 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-251515- GARRETT-PRESTON-TUCKER- 1115 AM EDT SUN MAR 24 2013 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-076-251515- WESTMORELAND RIDGES-FAYETTE RIDGES- 1115 AM EDT SUN MAR 24 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-050-PAZ013>016-020>023-029-073-075-WVZ001-002-251515- COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK- BROOKE- 1115 AM EDT SUN MAR 24 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ068-069-WVZ012-021-022-251515- NOBLE-MONROE-WETZEL-MARION-MONONGALIA- 1115 AM EDT SUN MAR 24 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM SNOW REDHOUSE 39.31N 79.45W
03/24/2013 M2.0 INCH GARRETT MD PUBLIC
&&
EVENT NUMBER PBZ1301408
XXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM SNOW CANAAN VALLEY STATE PAR 39.02N 79.45W
03/24/2013 E3.0 INCH TUCKER WV PUBLIC
&&
EVENT NUMBER PBZ1301409
FRIES1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438043.